Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 13, NWS New Orleans, LA

August 18, 2018Jefferson Parish, Orleans Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 18, 2018, 1:00 PM CDT for Jefferson Parish, Orleans Parish, Louisiana. It was in force for 90 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2018, 1:00 PM CDT (18:00 UTC)
Expired
Aug 18, 2018, 2:30 PM CDT
In force
90 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Parish, LA, Orleans Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 18, 1:07 PM CDTFLASH FLOODNew Orleans, LASOCIAL MEDIA POST FROM LOCAL BROADCAST MEDIA SHOWED WATER ENTERING VEHICLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2057 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WGUS54 KLIX 181800
FFWLIX
LAC051-071-181930-
/O.NEW.KLIX.FF.W.0013.180818T1800Z-180818T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
100 PM CDT SAT AUG 18 2018

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  West central Orleans Parish in southeastern Louisiana...
  North central Jefferson Parish in southeastern Louisiana...

* Until 230 PM CDT.

* At 100 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  New Orleans, Metairie, Jefferson, Gretna, Westwego, Bridge City,
  Elmwood and Arabi.

LAT...LON 3000 9020 3004 8999 2999 8998 2996 9001
      2993 9007 2993 9017

$$
2 follow-up statements
939 
WGUS74 KLIX 181840
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
140 PM CDT SAT AUG 18 2018

LAC051-071-181930-
/O.CON.KLIX.FF.W.0013.000000T0000Z-180818T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orleans LA-Jefferson LA-
140 PM CDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
WEST CENTRAL ORLEANS AND NORTH CENTRAL JEFFERSON PARISHES...

At 136 PM CDT, Doppler radar indicated that heavy rainfall has been 
diminishing. However, many streets remain flooded between Gentilly 
to the Industrial Canal. Up to two inches of rain have already 
fallen and heavy rain may return.

Some locations that will experience flooding include...
New Orleans, Metairie, Jefferson, Gretna, Westwego, Bridge City,
Elmwood and Arabi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3000 9020 3004 8999 2999 8998 2996 9001
      2993 9007 2993 9017

$$
922 
WGUS74 KLIX 181922
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
222 PM CDT SAT AUG 18 2018

LAC051-071-181931-
/O.EXP.KLIX.FF.W.0013.000000T0000Z-180818T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orleans LA-Jefferson LA-
222 PM CDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL ORLEANS AND NORTH CENTRAL
JEFFERSON PARISHES WILL EXPIRE AT 230 PM CDT...

The heavy rain has ended. However, flood waters have been slow to 
receed and may take another hour or 2 to completely drain. Please 
continue to heed any remaining road closures.

LAT...LON 3000 9020 3004 8999 2999 8998 2996 9001
      2993 9007 2993 9017

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:04 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 18, 9:04 AM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
904 AM CDT Sat Aug 18 2018

.SOUNDING DISCUSSION...

The column is generally quite moist with a PWAT of 2.23 inches,
around the same as the past 2 days, with a prominent dry slot
around 450mb. It is also above the daily mean of 1.88 inch for
this day. MLCAPE at 1883 J/kg and relatively low ConvT indicates
storms should have no problem forming given sufficient forcing.
CIN is present at the surface (-150 J/kg) but will likely erode
quickly as temps warm up. Winds are generally light throughout the
column, with the surface at about 15 knots WSW. It speeds up to
25-30 knots and becomes mostly southerly near the top.
-BL

&&

.PREV DISCUSSION... /issued 405 AM CDT Sat Aug 18 2018/

SHORT TERM...
Old outflow boundaries exist in most locations this morning. This
can act to initiate sh/ts and should be able to do so today once
heating begins. Should still get a crop of sh/ts moving in from
the gulf during the morning, maybe not as many as yesterday.
Thunderstorms today through much of the upcoming week will be
capable of very heavy rainfall in a short period causing some
flooding of low lying and poor drainage areas and roadways will
definitely make that list.

Guidance is still advertising a cold front to move into the area
by mid week dropping temps down into the mid to upper 80s with no
dense cloud cover. For this time of year, that is relatively
strong cool air advection. Dry air will also accompany the front
bringing dp temps back down to the mid 60s. This would only last a
day maybe two at the most around Wed. The moisture surges back to
the north once again by the end of the work week bringing the
warmth, humidity and sh/ts back to the area.

By next weekend, deep easterlies will develop again and at least
one if not two easterly waves will bring a better chance of sh/ts
to the area possibly by the end of next weekend or into the new
week. Easterly waves affecting the area are very normal for
August but an actual cold front with cooler temps is not but we
will take it.

AVIATION...

Forecast scenario is little changed from the past several days.
Expect VFR conditions to predominate through the forecast period
outside of convective activity. A little less convection noted over
the coastal waters at 08z compared to the past 2 mornings, so pre-
dawn convection may not be quite as common as the past 2 mornings.
Will tend to use VCTS with only a 4 hour window of TEMPO in most
terminals today, as instantaneous areal coverage of convection may
not be much more than 30-40 percent. If convection is expected to
directly impact a terminal, IFR or lower conditions will be
possible, with wind gusts to 30 knots or so. Most convection should
run out of steam around 00z-01z, with a restart of coastal
convection Sunday morning around 10z. 35

MARINE...

High pressure will remain centered east of the waters through early
next week. As a result, a prevailing onshore flow of 5 to 10 knots
is expected across most of the coastal waters through the period.
The only exception will be over the nearshore waters off the
Mississippi coast where a seabreeze is expected to develop each day.
This could induce some stronger onshore winds of 10 to 15 knots for
a few hours each afternoon across the Mississippi and Chandeleur
Sounds. Seas will range from 1 to 2 feet through the entire period
across all of the waters. Medium range models do depict at least a
brief period of northerly winds late Wednesday with a cold frontal
passage, but no strong winds indicated with this frontal passage
outside of convection. 35

DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  73  90  73 /  70  20  60  30
BTR  91  75  90  75 /  60  20  60  30
ASD  90  76  90  76 /  60  30  70  40
MSY  90  77  90  77 /  60  30  70  30
GPT  89  77  89  77 /  70  30  70  40
PQL  89  76  90  76 /  70  40  70  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 18, 4:13 AM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
413 AM CDT Sat Aug 18 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-182115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
413 AM CDT Sat Aug 18 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected
today, continuing into the evening hours before dissipating.
Isolated storms could also redevelop before sunrise Sunday near
the coast. A few storms could be strong today, producing gusty
winds, frequent lightning and brief, locally heavy rainfall.
Waterspouts will be possible over the coastal waters, with the
potential to move briefly inland.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected each day during
the period, with storms diminishing in number by Wednesday or
Thursday. A few storms could become strong each day, producing
gusty winds, frequent lightning and brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 18, 9:57 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
957 AM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     MARINE TSTM WIND 44 SSE GRAND ISLE       28.64N 89.79W
08/18/2018  M41.00 MPH       GMZ572             XX   AWOS

            KMDJ - MISSISSIPPI CANYON 311A, SSW 17G36KT.

0935 AM     MARINE TSTM WIND 31 E VENICE             29.30N 88.84W
08/18/2018  M39.00 MPH       GMZ555             LA   AWOS

            KMIS - MISSISSIPPI CANYON 140B AWOS, NW 29G34KT

&&

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:56 AM CDTSpecial Weather StatementLIXJefferson, Lafourche64 min
Aug 18, 8:43 AM CDTSpecial Marine WarningLIX47 min
Aug 18, 8:44 AM CDTSpecial Marine WarningLIX61 min
Aug 18, 8:51 AM CDTSpecial Marine WarningLIX54 min
Aug 18, 9:28 AM CDTSpecial Marine WarningLIX62 min
Aug 18, 9:57 AM CDTSpecial Marine WarningLIX63 min
Aug 18, 10:51 AM CDTSpecial Marine WarningLIX54 min
Aug 18, 12:38 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Saint Charles112 min
Aug 18, 1:06 PM CDTFlash Flood WarningLIXSaint Charles114 min
Aug 18, 3:31 PM CDTFlash Flood WatchLIXSaint Bernard, Saint John the Baptist51 hr

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.